Iowa, 2011Flood in Iowa, July 15 to 17, 2011
July 15 to 17, 2011 · NWS FSD · 1 event in 1 county or zone
Heavy rain caused minor flooding of the Rock River near Rock rapids in mid July.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused minor flooding of the Rock River near Rock rapids in mid July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 15, 2:40 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 15, 2:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 AM CDT FRI JUL 15 2011
.DISCUSSION...
CONCERN TODAY IS BOTH HEAT AND CHANCE OF THUNDERSTORMS. MODELS ALL
HAVE A DIFFERENT SOLUTION ON TIMING OF STORMS WITH BUT GENERALLY
FROM THE AFTERNOON THROUGH EVENING HOURS. WAVE COMING NORTHEAST OUT
OF COLORADO IS BETTER FORECAST BY THE EC AND WILL FOLLOW MORE
CLOSELY WITH ITS SOLUTION. BASED ON THAT...EXPECT THE BEST CHANCE
FOR STORMS WILL BE FROM 18Z-03Z AND WILL ADJUST POPS ACCORDINGLY
WITH BEST CHANCE ALONG A YKN-FSD-MML LINE THIS AFTERNOON AND THEN
HIGHEST POPS OVER SOUTHWEST MN AND PARTS OF NORTHWEST IA THIS
EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY OF THE STORMS.
SEVERE THREAT ALSO THERE WITH FAIRLY HIGH AFTERNOON CAPES AND MAIN
THREAT WOULD BE STRONG WINDS...AS HAIL THREAT NOT AS MUCH A THREAT
DUE TO THE WARMER TEMPERATURES ALOFT. FASTER TIMING WILL MEAN MORE
CLOUD COVER AND SLIGHTLY COOLER TEMPERATURES. STILL WITH DEW POINTS
IN THE 70S...WILL STILL FEEL VERY WARM TO HOT. THUS WITH HEAT
INDICES ACROSS SOUTHWEST CWA NEAR 100 THIS AFTERNOON AND THEN 100 TO
110 SATURDAY INTO TUESDAY...WILL JUST ISSUE A EXCESSIVE HEAT WARNING
THERE THROUGH TUESDAY EVENING. FURTHER NORTHEAST IT APPEARS THE HEAT
INDICES WILL NOT REACH ADVISORY CRITERIA UNTIL SATURDAY
AFTERNOON...BUT WITH THE PROLONGED TIME FRAME OF OF THE EVENT FROM
SATURDAY AFTERNOON THROUGH TUESDAY EVENING...WILL ISSUE EXCESSIVE
HEAT WARNING FOR NORTHEAST HALF OF CWA SATURDAY AFTERNOON THROUGH
TUESDAY EVENING.
ANY THUNDERSTORM ACTIVITY SHOULD BE OVER BY MID MORNING SATURDAY
ACROSS THE EAST WITH A DRY FORECAST THEREAFTER INTO WEDNESDAY
AFTERNOON.
MODELS SEEM TO BE MORE IN AGREEMENT WITH RIDGE BREAKING DOWN MID
WEEK...SO HEAT WAVE SHOULD BEGIN TO WANE THURSDAY...BUT STILL WARM
FOR NEXT WEEKEND...JUST NOT AS HOT AS THIS UPCOMING STRETCH.
&&
.AVIATION...
BROKEN MVFR...TO LOCALIZED IFR...STRATUS WHICH HAS PERSISTED MAINLY
EAST OF INTERSTATE 29 WILL PERSIST THROUGH LATE MORNING ACROSS THE
AREA...THOUGH COVERAGE IS QUESTIONABLE AS THE DECK HAS BEEN BREAKING
UP THROUGH THE LATE NIGHT HOURS. ANY STRATUS EXPECTED TO LIFT BY
18Z...WITH VFR CONDITIONS PREVAILING. WHILE CANNOT COMPLETELY RULE
OUT A FEW ISOLATED THUNDERSTORMS DURING THE DAY...CONFIDENCE NOT
HIGH ENOUGH TO MENTION IN THE TAFS AT THIS POINT.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 1 AM CDT
WEDNESDAY FOR IAZ020>022-031-032.
EXCESSIVE HEAT WARNING FROM 1 PM SATURDAY TO 1 AM CDT WEDNESDAY
FOR IAZ001>003-012>014.
MN...EXCESSIVE HEAT WARNING FROM 1 PM SATURDAY TO 1 AM CDT WEDNESDAY
FOR MNZ071-072-080-081-089-090-097-098.
NE...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 1 AM CDT
WEDNESDAY FOR NEZ013-014.
SD...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 1 AM CDT
WEDNESDAY FOR SDZ038-039-050-052>054-057>060-063>065-
068>071.
EXCESSIVE HEAT WARNING FROM 1 PM SATURDAY TO 1 AM CDT WEDNESDAY
FOR SDZ040-055-056-061-062-066-067.
&&Hazardous weather outlook, Jul 15, 3:03 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 AM CDT FRI JUL 15 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
403 AM CDT FRI JUL 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY DURING THE AFTERNOON
AND PERSIST INTO THE EVENING HOURS BEFORE GRADUALLY ENDING AFTER
MIDNIGHT. SOME OF THE STORMS COULD BECOME SEVERE DURING THE
AFTERNOON AND EVENING HOURS WITH WIND GUSTS TO 60 MPH THE MAIN
THREAT. LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE WITH ANY STORM
THAT DEVELOPS.
FLOODING...
MINOR TO MODERATE CRESTS ABOVE FLOOD STAGE CAN BE EXPECTED ACROSS
MANY LOCAL RIVERS AND STREAMS THE NEXT FEW DAYS DUE TO RECENT
HEAVY RAINS.
RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO
LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS
BETWEEN CHAMBERLAIN AND SIOUX CITY.
ADDITIONALLY...THE JAMES RIVER WILL BE IN FLOOD UNTIL FURTHER
NOTICE...ALONG WITH LOWER PORTIONS OF THE BIG SIOUX NEAR SIOUX
CITY DUE TO BACKWATER EFFECTS FROM THE MISSOURI RIVER.
EXCESSIVE TEMPERATURES...
HEAT INDICES WILL APPROACH 100 TO 105 DEGREES THIS AFTERNOON WEST
OF A MADISON SOUTH DAKOTA TO STORM LAKE IOWA LINE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
DANGEROUS HEAT INDICES OF 100 TO 110 DEGREES CAN BE EXPECTED
DURING THE AFTERNOON AND EARLY EVENING HOURS FROM SATURDAY INTO
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Lyon
- When
- July 15, 6:00 AM CST to July 17, 6:00 PM CST
- Where
- Lyon County, 5 mi N of Rock Rapids to 7 mi SW of Doon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.502, -96.180
Heavy rain caused minor lowland flooding of the Rock River, including some flooded parkland and farmland. The river crested at 2.5 feet above flood stage at Rock Rapids on July 16th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Iowa, July 15 to 28, 2011$6.9 million · 51 events
- Tornado and Hail in North Dakota, July 15, 2011$1.0 million · EF1 · 11 events
- Flash Flooding and Hail in Minnesota, July 15, 2011$478,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Nebraska, July 15, 2011$225,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, July 15 to 16, 2011$115,000 · 1.75 in hail · 15 events
- Tornado and Hail in Minnesota, July 15, 2011$26,000 · EF1 · 7 events
- Flash Flooding and Heavy Rain in Iowa, July 15, 2011$70,000 · 9 events
- Excessive Heat in South Dakota, July 15 to 20, 2011$30,000 · 24 events
- Excessive Heat in Minnesota, July 15 to 20, 2011$43,000 · 8 events
- Flooding and Damaging Winds in Minnesota, July 15 to 17, 2011$35,000 · 61 kt wind · 8 events
- Excessive Heat in Nebraska, July 15 to 23, 201130 events
- Lightning Strike in Wisconsin, July 15, 2011$35,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336487.